Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Wilmington, OH

January 10, 20179 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jan 10, 2017, 9:00 PM EST for 9 counties in Ohio. It was in force for 45 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2017, 9:00 PM EST (02:00 UTC)
Expired
Jan 10, 2017, 9:45 PM EST
In force
45 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, OH, Clark County, OH, Fayette County, OH, Greene County, OH, Madison County, OH, Miami County, OH, Montgomery County, OH, Shelby County, OH, Union County, OH

The radar

The Cincinnati radar (KILN), 68 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 9:12 PM ESTTSTM WND GST 55Kday Dayton Cox Apt, OH
Jan 10, 9:20 PM ESTTSTM WND GST 47New Carlisle, OH
Jan 10, 9:27 PM ESTTSTM WND DMGNnw New Carlisle, OH5 INCH TREE BRANCH SNAPPED FROM HEALTHY TREE
Jan 10, 9:28 PM ESTTSTM WND DMGNew Carlisle, OHTWO TREES DOWNED.
Jan 10, 9:32 PM ESTTSTM WND GST 46Ki74 Urbana Apt, OH
Jan 10, 9:42 PM ESTTSTM WND GST 52Ksgh Springfield Apt, OH
Jan 10, 9:54 PM ESTTSTM WND DMGLondon, OHLARGE LIMBS DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 900 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
900 m²/s²
0-3 km storm-relative helicity
1016 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS51 KILN 110200
SVRILN
OHC021-023-047-057-097-109-113-149-159-110245-
/O.NEW.KILN.SV.W.0003.170111T0200Z-170111T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
900 PM EST TUE JAN 10 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southern Union County in central Ohio...
  Northeastern Montgomery County in west central Ohio...
  North central Fayette County in central Ohio...
  Eastern Miami County in west central Ohio...
  Champaign County in west central Ohio...
  Clark County in west central Ohio...
  Northern Greene County in west central Ohio...
  Southeastern Shelby County in west central Ohio...
  Madison County in central Ohio...

* Until 945 PM EST.

* At 859 PM EST, severe thunderstorms were located along a line
  extending from near Piqua to near Englewood, moving east at 65 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Dayton, Springfield, Huber Heights, Fairborn, Troy, Vandalia,
  Englewood, Urbana, London, Tipp City, New Carlisle, West Milton,
  Yellow Springs, Wright-Patterson Afb, Northridge, Plain City, West
  Jefferson, Cedarville, Enon and St. Paris.

This includes the following Interstates...
 I-70 in Ohio between mile markers 29 and 82.
 I-75 in Ohio between mile markers 60 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4016 8318 3968 8352 3988 8438 4022 8410
TIME...MOT...LOC 0159Z 280DEG 55KT 4016 8416 3990 8437 

HAIL...<.75IN
WIND...60MPH
 
$$

AR
2 follow-up statements
254 
WWUS51 KILN 110233
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
933 PM EST TUE JAN 10 2017

OHC149-110241-
/O.CAN.KILN.SV.W.0003.000000T0000Z-170111T0245Z/
Shelby OH-
933 PM EST TUE JAN 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved east of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4016 8318 3968 8352 3987 8420 4021 8400
TIME...MOT...LOC 0231Z 280DEG 49KT 4008 8355 3982 8387 

$$

OHC021-023-047-057-097-109-113-159-110245-
/O.CON.KILN.SV.W.0003.000000T0000Z-170111T0245Z/
Union OH-Montgomery OH-Fayette OH-Miami OH-Champaign OH-Clark OH-
Greene OH-Madison OH-
933 PM EST TUE JAN 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EST
FOR SOUTHERN UNION COUNTY IN CENTRAL OHIO...NORTHEASTERN MONTGOMERY
COUNTY IN WEST CENTRAL OHIO...NORTH CENTRAL FAYETTE COUNTY IN CENTRAL
OHIO...SOUTHEASTERN MIAMI...CHAMPAIGN...CLARK...NORTHEASTERN GREENE
COUNTIES IN WEST CENTRAL OHIO AND MADISON COUNTIES IN CENTRAL OHIO...

At 931 PM EST, severe thunderstorms were located along a line
extending from Mechanicsburg to near Yellow Springs, moving east at
55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Springfield, Huber Heights, Fairborn, Vandalia, Urbana, London, Tipp
City, New Carlisle, Yellow Springs, Wright-Patterson Afb, Northridge,
Plain City, West Jefferson, Enon, St. Paris, South Charleston,
Mechanicsburg, New California, Choctaw Lake and Brown. Strong to
severe winds can be expected to continue for 20 minutes after the
rain ends. 

This includes the following Interstates...
 I-70 in Ohio between mile markers 35 and 82.
 I-75 in Ohio between mile markers 62 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4016 8318 3968 8352 3987 8420 4021 8400
TIME...MOT...LOC 0231Z 280DEG 49KT 4008 8355 3982 8387 

HAIL...<.75IN
WIND...60MPH
 
$$

AR
238 
WWUS51 KILN 110244
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
944 PM EST TUE JAN 10 2017

OHC021-023-047-057-097-109-113-159-110253-
/O.EXP.KILN.SV.W.0003.000000T0000Z-170111T0245Z/
Union OH-Montgomery OH-Fayette OH-Miami OH-Champaign OH-Clark OH-
Greene OH-Madison OH-
944 PM EST TUE JAN 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION COUNTY IN
CENTRAL OHIO...NORTHEASTERN MONTGOMERY COUNTY IN WEST CENTRAL OHIO...
NORTH CENTRAL FAYETTE COUNTY IN CENTRAL OHIO...SOUTHEASTERN MIAMI...
CHAMPAIGN...CLARK...NORTHEASTERN GREENE COUNTIES IN WEST CENTRAL OHIO
AND MADISON COUNTIES IN CENTRAL OHIO WILL EXPIRE AT 945 PM EST...
    
This warning has been replaced by a new severe thunderstorm warning
for portions of Union, Madison, Champaign, Clark, and Greene
counties.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 4016 8318 3968 8352 3987 8420 4021 8400
TIME...MOT...LOC 0243Z 280DEG 55KT 4005 8337 3980 8369 

$$

HATZOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 10, 6:43 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
643 PM EST Tue Jan 10 2017

.SYNOPSIS...
Breezy and wet conditions are expected this evening as a cold
front moves through. Unsettled conditions will continue off and on
through the week as multiple systems move through the region.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
One round of rainfall is currently moving through the forecast
area. There will then be a very brief lull or decrease in
precipitation before additional rainfall moves in with the frontal
boundary. Strong low level winds will continue to mix down this
evening and therefore will continue the wind advisory across the
current location. Wind gusts outside of the advisory across
portions of the Scioto Valley will still be in the 35 to 45 mph
range. Expect both sustained and wind gusts to be near advisory
level in the advisory area.

Precipitation will taper off and winds will begin to subside for
the second half of the night. Cooler air will move in with the
passage of the frontal boundary.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Another round of rainfall is expected to move from south to north
through the day on Wednesday with decent isentropic lift. There
will be a break in the precipitation later in the day especially
across southeastern portions of the forecast area. Another frontal
boundary will approach Wednesday night into Thursday, however it
will be slow moving and moisture will continue to move into the
region. Due to this precipitation chances will be higher across
northwestern portions of the forecast area until the frontal
boundary pushes through Thursday into Thursday evening. There is
some instability present during the day on Thursday and therefore
have some isolated thunderstorm mention in the forecast.  In
advance of the cold front warm and breezy conditions will be
present.

Cooler air will work into the region Thursday night. Another round
of moisture will push northwards towards the end of the short
term. Model soundings indicate that a mix of precipitation
including sleet and freezing rain will be possible for a time late
Thursday night into Friday morning.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A frontal boundary extending along a westerly flow aloft will
provide the focus for precipitation development through much of the
long term. As the boundary forms to the southwest on Friday, rain
may occur across the southern half of the FA, changing to snow
Friday night as the boundary begins to shift northward. Road
temperatures should be above freezing which would limit the effects
on travel. Rain chances will stretch over the entire area on
Saturday when the boundary is forecast to be over Ohio. Precip may
end Sunday when the boundary is shown to sag southward in response
to short wave energy that will tilt the upper flow to northwest,
while surface high pressure builds across the Great Lakes. Rain may
then return on Monday and Tuesday, though the latest ECMWF guidance
points to a drier solution as opposed to model blends that show
persistent precip.

Near normal mid winter highs mainly in the mid and upper 30s are
indicated for Friday and Saturday when an easterly low level flow
will carry cool air. Much warmer than normal temperatures return by
Monday and Tuesday when highs may reach the 50s most locations.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Deep low pressure will pivot northeast into southeast Canada
allowing a cold front to sweep east though Ohio tonight. Strong
pressure gradient across the area will keep gusty southerly winds
over the terminals this evening until the front passes. Low level
speed shear will continue to be an issue through the evening.

Ceilings will lower to MVFR with a line of showers pushing
across the TAF sites ahead of the cold front.

After the cold front moves through, the chance of precipitation
will end quickly. Clouds are expected to diminish within a couple
of hours after fropa. Winds will diminish through the overnight
and then back to the south toward 12Z.

The front will stall out to our south and then start to lift back
north across the region Wednesday afternoon. This will allow
showers and MVFR CIGS to overspread all TAF sites late in the
forecast period.

OUTLOOK...MVFR/IFR ceilings and MVFR visibilities Wednesday night.
MVFR ceilings and visibilities are possible at times from Thursday
through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
     042>046-051>055-060>063-070>072-077>080.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>099.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, Jan 10, 5:49 PM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
549 PM EST TUE JAN 10 2017

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>046-
051>055-060>063-070>072-077>080-112300-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-
CLINTON-HAMILTON-CLERMONT-BROWN-HIGHLAND-
549 PM EST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ100-OHZ056-064-065-073-074-081-082-088-112300-
LEWIS-LICKING-PICKAWAY-FAIRFIELD-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
549 PM EST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

WIND GUSTS THIS EVENING WILL BE AS HIGH AS 35 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 10, 6:01 PM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
601 PM EST Tue Jan 10 2017

KYZ100-OHZ056-064-065-073-074-081-082-088-110300-
Lewis-Licking-Pickaway-Fairfield-Ross-Hocking-Adams-Pike-Scioto-
Including the cities of...Vanceburg...Tollesboro...Newark...
Circleville...Lancaster...Pickerington...Chillicothe...Logan...
West Union...Peebles...Waverly...Piketon...Portsmouth...
Wheelersburg
601 PM EST Tue Jan 10 2017

...GUSTY WINDS THIS EVENING...

Strong southwest winds will continue through this evening. Wind
gusts of 35 to 40 miles an hour will be present at times, with
some gusts close to 45 mph possible. Winds of this strength could
make driving difficult, especially on east-to- west roadways.
Special weather statement, Jan 10, 7:56 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
756 PM EST TUE JAN 10 2017

INZ050-058-059-066-073>075-080-KYZ089>095-OHZ026-034-035-042>046-
051>054-060>062-070>072-077-078-110130-
Dearborn IN-Franklin IN-Wayne IN-Fayette IN-Switzerland IN-Union IN-
Ohio IN-Ripley IN-Boone KY-Owen KY-Campbell KY-Carroll KY-Grant KY-
Gallatin KY-Kenton KY-Hamilton OH-Warren OH-Montgomery OH-Miami OH-
Union OH-Hardin OH-Mercer OH-Clark OH-Champaign OH-Butler OH-
Auglaize OH-Greene OH-Logan OH-Madison OH-Preble OH-Clermont OH-
Darke OH-Delaware OH-Clinton OH-Shelby OH-
756 PM EST TUE JAN 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT Eastern Indiana,
western Ohio and portion of northern Kentucky Until 830 PM EST...

At 751 PM EST, radar indicated strong thunderstorms along a line
extending from 6 miles northeast of Ansonia to 6 miles north of
Salem, moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 to 55 mph...
Pea size hail...

Locations impacted include...
Cincinnati, Dayton, Hamilton, Springfield, Kettering, Middletown,
Beavercreek, Fairfield, Covington, Huber Heights, Richmond, Fairborn,
Mason, Xenia, Troy, Independence, Trotwood, Marysville, Oxford and
Sidney.

Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4051 8342 4044 8313 3843 8495
      3856 8501 3858 8521 3873 8533 3874 8533
      3869 8520 3891 8520 3891 8544 3920 8544
      3927 8530 3969 8530 4000 8503 4001 8481
      4027 8480 4068 8445 4065 8388 4082 8388
TIME...MOT...LOC 0051Z 305DEG 58KT 4030 8458 3869 8606

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 7:56 PM ESTSpecial Weather StatementILNAuglaize, Butler, Champaign, Clark, Darke, Greene and 9 more34 min
Jan 10, 8:06 PM ESTSevere Thunderstorm WarningILNButler, Darke, Miami, Montgomery, Preble39 min
Jan 10, 8:44 PM ESTSevere Thunderstorm WarningILNButler, Hamilton, Montgomery, Preble46 min
Jan 10, 9:05 PM ESTSpecial Weather StatementILNHardin, Logan, Union40 min
Jan 10, 9:18 PM ESTSevere Thunderstorm WarningILNButler, Clinton, Greene, Hamilton, Montgomery, Warren42 min
Jan 10, 9:33 PM ESTSpecial Weather StatementILNClermont, Hamilton27 min
Jan 10, 9:39 PM ESTSevere Thunderstorm WarningILNChampaign, Clark, Delaware, Franklin, Greene, Madison and 2 more36 min
Jan 10, 9:57 PM ESTSevere Thunderstorm WarningILNClinton, Fayette, Greene, Highland, Pickaway, Ross and 1 more33 min
Jan 10, 10:08 PM ESTSpecial Weather StatementILNFairfield, Licking, Pickaway52 min
Jan 10, 10:25 PM ESTSpecial Weather StatementILNHighland, Pickaway, Ross50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.